Treating Bipolar Disorder After Gastric Bypass Surgery

OFF

If you’ve been diagnosed with bipolar disorder, also known as manic depression, you should be aware that having gastric bypass surgery and losing weight generally is not a cure for your condition.  Bipolar disorder is believed to be caused by a chemical imbalance in the brain and is usually treated with medication.  While some people do feel depressed about being overweight, especially if their weight causes serious health problems or seriously limits their daily activities, feeling depressed about being overweight does not cause bipolar disorder, which is characterized by episodes of both depression and mania (a sort of hyperactivity).  If you have been diagnosed with bipolar disorder, you’ll need to continue with your treatment after your surgery.

Here are some things to consider regarding the treatment of bipolar disorder after gastric bypass surgery.

  • Many antidepressants and mood stabilizers used to treat bipolar disorder are available in extended release formulas, which are convenient because they are designed to be taken only once a day.  It’s much easier to take one pill per day instead of taking a pill three or four times a day.  However, gastric bypass patients don’t absorb extended release medications well because with their shortened digestive tract, the medication doesn’t stay in their system long enough to be fully absorbed.  Ask your physician about switching you to drugs that are not extended release drugs.
  • Don’t stop taking medication for depression right before having surgery, and don’t skip doses right after having surgery.  Talk to your surgeon about how you will take your medication immediately after surgery.  The day I had my gastric bypass operation, I did not take my morning dose of medication since patients are usually advised not to eat or drink anything for 12 hours before surgery, but I took my medication in the evening instead that day, about 12 hours after my operation.  Medications can be crushed if your surgeon doesn’t want you to swallow pills that soon after surgery, and some medications are also available in a liquid formula.  Skipping just a few doses of antidepressants or mood stabilizers can cause an increase in symptoms, and with some drugs, can also cause unpleasant withdrawal symptoms.
  • If you have trouble taking your medication after surgery because of nausea or any other reason, contact your surgeon.  It’s very important to keep taking your medication, so your surgeon should help you determine the cause of the nausea and find a solution.
  • Plan to see your psychiatrist or other physician regularly for the first several months post-op to monitor your depression and adjust your doses if needed.  While most gastric bypass patients seem to absorb antidepressants and mood stablizers well enough, some find they need higher doses or need to change to a different drug.
  • If you’re on certain mood stabilizers, like lithium or depakote, make sure your doctor orders regular blood tests to monitor the level of medication in your blood to make sure you’re at a therapeutic level.
  • Some antidepressants and mood stabilizers can cause constipation as a side effect and constipation is pretty common after gastric bypass anyway.  Talk to your surgeon about how to prevent and treat constipation if this is a concern for you.
  • Consider seeing a therapist if you’re not already doing so.  While medication is often needed to treat bipolar disorder, therapy can help, too.
This post was written by , posted on October 1, 2012 Monday at 7:56 pm

Comments are currently closed.